Jump to ContentJump to Main Navigation
Show Summary Details

Journal of Globalization and Development

Ed. by Stiglitz, Joseph / Emran, M. Shahe / Guzman, Martin / Jayadev, Arjun / Ocampo, José Antonio / Rodrik, Dani

2 Issues per year

Online
ISSN
1948-1837
See all formats and pricing

 



30,00 € / $42.00 / £23.00

Get Access to Full Text

The IMF Debt Sustainability Analysis: Issues and Problems

Martin Guzman
  • Department of Economics & Finance, Columbia University GSB, IIEP-BAIRES (Universidad de Buenos Aires-CONICET), UNLP, and CIGI
  • :
/ Daniel Heymann
  • IIEP-BAIRES (Universidad de Buenos Aires-CONICET) and Universidad de San Andres
Published Online: 2016-01-19 | DOI: https://doi.org/10.1515/jgd-2015-0034

Abstract

This paper reviews the IMF DSA (Debt Sustainability Analysis) framework. We first examine the concept of debt sustainability, and argue that the evaluation exercise necessarily entails putting into question market expectations embodied in yield spreads. When the views of the analyst on the capacity of debt repayment differ from the ones reflected in market interest rate premiums, the use of market interest rates for assessing debt sustainability leads to an inconsistency that will in turn bias the assessment. We then show that IMF projections for assessing debt sustainability have been repeatedly biased, which may have contributed to distort the timing of sovereign debt restructurings and the consequent processes of renegotiation. We conclude with a discussion on how the existing DSA framework could be improved.

Keywords: International Monetary Fund; public debt sustainability; Sovereign debt restructuring

JEL: E37; F34; G01; H12; H63; H68

Corresponding author: Martin Guzman, Department of Economics & Finance, Columbia University GSB, IIEP-BAIRES (Universidad de Buenos Aires-CONICET), UNLP, and CIGI, e-mail:


Published Online: 2016-01-19

Published in Print: 2015-12-01


Citation Information: Journal of Globalization and Development. Volume 6, Issue 2, Pages 387–404, ISSN (Online) 1948-1837, ISSN (Print) 2194-6353, DOI: https://doi.org/10.1515/jgd-2015-0034, January 2016

Comments (0)

Please log in or register to comment.